Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2009, 10:56 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 10:56 PM MDT (04:56 UTC)
- Expired
- Apr 30, 2009, 12:00 AM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 11:15 PM MDT | HAIL 1.75 | 7 Sw Clarkville, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 300456
SVRGLD
COC125-NEC057-300600-
/O.NEW.KGLD.SV.W.0009.090430T0456Z-090430T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...
THIS INCLUDES THE CITIES OF...YUMA...WAUNETA...ECKLEY...
CLARKVILLE...ALVIN...
NORTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL MIDNIGHT MDT
* AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 9 MILES NORTH OF
ECKLEY TO 9 MILES NORTHWEST OF YUMA...MOVING NORTH AT 5 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WAUNETA AROUND 1105 PM MDT...
CLARKVILLE AROUND MIDNIGHT MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 246 AND 269.
LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
4011 10280 4034 10280 4035 10278 4043 10278
4044 10277 4044 10256
TIME...MOT...LOC 0456Z 200DEG 6KT 4030 10208 4024 10246
4024 10280
$$
BURTIS2 follow-up statements
000
WWUS53 KGLD 300514
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT WED APR 29 2009
COC125-NEC057-300600-
/O.CON.KGLD.SV.W.0009.000000T0000Z-090430T0600Z/
YUMA CO-DUNDY NE-
1114 PM MDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHWESTERN DUNDY AND NORTHERN YUMA COUNTIES...
AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 11 MILES WEST OF
WAUNETA TO 10 MILES NORTH OF YUMA...MOVING NORTH AT 5 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CLARKVILLE AROUND MIDNIGHT MDT...
LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
4011 10280 4034 10280 4035 10278 4043 10278
4044 10277 4044 10256
TIME...MOT...LOC 0514Z 200DEG 6KT 4033 10207 4027 10245
4027 10279
$$
BURTIS000
WWUS53 KGLD 300526
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1126 PM MDT WED APR 29 2009
COC125-NEC057-300600-
/O.CON.KGLD.SV.W.0009.000000T0000Z-090430T0600Z/
YUMA CO-DUNDY NE-
1126 PM MDT WED APR 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR NORTHWESTERN DUNDY AND NORTHERN YUMA COUNTIES...
AT 1125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALVIN TO 10 MILES
WEST OF WAUNETA TO 11 MILES SOUTHWEST OF CLARKVILLE...MOVING NORTH AT
5 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CLARKVILLE AROUND MIDNIGHT MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GOLF BALL SIZED HAIL HAS BEEN REPORTED 7 MILES SOUTHWEST OF
CLARKVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4043 10205 4035 10204 4034 10183 4010 10191
4011 10280 4034 10280 4035 10278 4043 10278
4044 10277 4044 10256
TIME...MOT...LOC 0525Z 200DEG 6KT 4035 10206 4029 10244
4029 10278
$$
BURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 8:29 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 29, 8:29 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 829 PM MDT WED APR 29 2009 .UPDATE... 823 PM MDT WED APR 29 2009 JUST COMPLETED AN UPDATE. CANCELLED WATCH EARLY. LEFT SMALL POPS OVER MOST OF THE AREA THIS EVENING DUE TO DRY LINE AND LINGERING MESOSCALE BOUNDERIES. INCOMING FRONT AND NORTHERN END OF DRY LINE STARTING TO FIRE THUNDERSTORMS TO OUR NORTH. AS A RESULT LEFT THE HIGHEST CHANCE OVER THE NORTHWEST PORTION OF THE AREA. NEWEST MODEL DATA THAT IS JUST COMING IN SUPPORTS THE OVERNIGHT POPS FORECAST AT THIS TIME. TWEEKED WINDS...CLOUDS...TEMPERATURES...AND DEWPOINTS BASED ON CURRENT TRENDS. ALSO DUE TO THE HIGHER DEWPOINTS AND EXPECTED FRONTAL TIMING...DID RAISE MINS A LITTLE...ESPECIALLY IN THE SOUTHEAST PORTION. ALSO RAISED WINDS A LITTLE BASED ON WHAT AM SEE UPSTREAM. BULLER && .DISCUSSION... 200 PM MDT WED APR 29 2009 SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE CLOUDINESS AND BELOW NORMAL TEMPERATURES. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY THROUGH THE DAY THURSDAY. ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS. HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S (POSSIBLY COOLER) FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME. NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES LOOK TO BE SEASONAL. 07 && .AVIATION... 541 PM MDT WED APR 29 2009 FOR THE 00Z TAF CYCLE...MAIN SHORT TERM AVIATION CONCERN THIS EVENING IS THE POTENTIAL FOR ISOLATED CONVECTION TO DEVELOP IN EASTERN COLORADO AND SOUTHWEST NEBRASKA. CONVECTION WILL INCREASE IN COVERAGE LATE THIS EVENING AND OVERNIGHT...BOTH TERMINALS MAY BE IMPACTED AT SOME POINT, BUT HIGHER RISK AT KMCK. BOTH TERMINALS WILL SEE SUB-VFR CIGS BEGINNING AROUND 06Z AND REMAIN AS SUCH FOR THE REMAINDER OF TAF CYCLE. AT THIS POINT, HAVE KEPT CIGS MVFR, BUT THE POTENTIAL FOR IFR DOES EXIST. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 29, 10:45 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...AND PERHAPS A TORNADO. THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY THREATS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 29, 5:07 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 NNE SELKIRK 38.54N 101.50W
04/29/2009 E1.75 INCH WICHITA KS PUBLIC
&&
GGUILLOTLocal storm report, Apr 29, 6:13 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 24 SW COLBY 39.14N 101.36W
04/29/2009 E0.75 INCH THOMAS KS PUBLIC
DIME TO PENNY HAIL WITH VERY HEAVY RAINFALL.
&&
GGUILLOTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 11:55 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 65 min |
| Apr 30, 12:59 AM MDT | Severe Thunderstorm Warning | GLD | Dundy | 61 min |
| Apr 30, 1:34 AM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 56 min |
| Apr 30, 2:33 AM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 33 min |
| Apr 30, 6:48 AM MDT | Areal Flood Warning | GLD | Hitchcock | 5 hr |
| Apr 30, 12:07 AM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Apr 30, 12:44 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.